MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0408
Medical Device Problem Codes Detachment Of Device Component (1104); Entrapment of Device (1212); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and the distal detachment tip (ddt) was separated from pusher assembly.Conclusions: evaluation of the returned smart coil revealed the embolization coil was detached, the ddt was separated from the pusher assembly, and the non-penumbra microcatheter was kinked and fractured near its hub.If the smart coil is forcefully advanced through a damaged microcatheter, the ddt may separate from the pusher assembly.Separation of the ddt from the pusher assembly will cause the embolization coil to detach from the pusher assembly.Since the ddt was separated and the embolization coil was detached, the root cause of the inability to advance the smart coil could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil and pipeline embolization procedure in the posterior cerebral artery (pca) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil more than slightly into the hub of a non-penumbra microcatheter.The physician attempted to manipulate the smart coil to advance; consequently, the smart coil unintentionally detached while partially advanced into the microcatheter.The physician was unable to advance any other coils through the microcatheter because the smart coil was stuck within the microcatheter; therefore the microcatheter was removed.The procedure was continued using additional pipeline devices.It was noted that the physician will further evaluate at a follow up angiogram.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Report source.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6824643
Report Number3005168196-2017-01436
Device Sequence Number11093864
Product Code HCG
UDI-Device Identifier00814548015392
UDI-Public00814548015392
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/01/2022
Device Catalogue Number400SMTXSFT0408
Device Lot NumberF74143
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/01/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date08/28/2017
Supplement Report FDA Received Date04/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Date Report Sent to FDA01/01/2005